What does a hypo feel like? – by Andy Broomhead

I’m writing this on World Diabetes Day – the time when people across the planet do their bit to raise awareness of diabetes. Whether it’s talking about their diagnosis (and highlighting the signs to be mindful of), discussing diabetes related complications (and how best to avoid them) or any of their other diabetes experiences.

I wrote about some of my own diabetes challenges over on my own blog at the start of November. Describing how diabetes can make you feel can be quite tricky when you’re explaining it to people that aren’t familiar with a lot of it. Talking about your experiences with other people who can relate to them in some way is very different to trying to explain that daily rollercoaster to someone who’s never experienced anything like this before.

But I’m not to be deterred and so this month, I’m talking about hypos and trying to describe what it’s like to have low blood sugar for people who’ve never experienced it.

Three kinds

I think there are probably three kinds of hypos. The inconvenient ones, the awful ones and the serious ones. Thankfully I’ve never had a serious hypo (which involves loss of consciousness and needing someone else to bring you round) and long may that continue. I have had plenty of inconvenient hypos, and a couple of awful ones along the way too. It’s also worth noting that the other two descriptions (‘inconvenient’ and ‘awful’ are just my terms for them – a hypo is a serious medical state that needs treating).

A hypo (or hypoglycaemic event) is clinically when your blood glucose falls below 3.9mmol/L though symptoms may present themselves at readings higher than this depending on individuals. Some people with diabetes don’t have symptoms (or ‘hypo awareness’) and are at greater risk of a severe hypo as a result. A hypo should be treated by taking 15g-20g of fast acting glucose (something like Dextrose, Jelly Babies, fruit juice, Lucozade etc.) and waiting 15 minutes for this to bring glucose levels up. If levels are still too low, take more glucose and wait. It sounds fairly simple right? Well it is and it isn’t…

Signs

The symptoms of a hypo can vary from person to person so I’ll describe what I experience as best I can. The first thing I tend to notice is a tremor in my hands. Most of the time if I feel low, I hold my hand out in front of me and see if it’s shaking. It’s rare for me to be in the midst of a hypo without shakes. My hypos are often accompanied with that unmistakable sensation of being able to feel my heart pounding – that’s the adrenaline trying to motivate me to do something.

Depending on how low I’ve got, my thinking starts to get fuzzy (which can make it harder to actually make the appropriate decisions to save myself). The reason for this is fairly straightforward – low blood sugar means your brain is starting to be starved of energy (which is why severe hypos can lead to loss of consciousness). It can make my speech slurred or incoherent (no “how would we tell the difference?” jokes please…) and I feel like I really have to concentrate on what I’m trying to say to ensure it all makes sense. I’ve heard it likened to being drunk if that helps.

If I have a hypo at night, it tends to wake me quite suddenly from my sleep – it’s kind of like the sensation of waking from a nightmare. You have the shakes, adrenaline, fuzzy thinking and disorientation from waking up. It’s probably the worst time to experience all that (not least because you then need to go off in search of fast acting glucose in the early hours).

Those symptoms all go alongside what I’d class as an ‘inconvenient’ hypo. I can feel it coming, I know what to do, but suffering the sensation of it until it passes is frustrating. I guess calling it ‘inconvenient’ is being diplomatic.

The awful ones

For me, the ‘awful’ hypos occur when my blood glucose falls below about 2.5mmol/L (which thankfully is rare). What tends to happen for me is everything I’ve already described, but at a much greater intensity. The adrenaline can be almost overwhelming (particularly at night) and I find it harder to make the connection that I need to actually go and do something urgently. In fact, I often feel more inclined to distract myself from the feeling rather than treat it – I put that down to the lack of brain energy. I struggle a bit more with motor function too – trying to coordinate my hands to open a pack of Glucotabs gets a lot harder which is unfortunate side effect!

‘Awful’ hypos are accompanied by feeling hot and sweating a lot – almost like a sudden onset of flu. Along with the adrenaline and shakes, it makes for a very unpleasant experience. There’s an overwhelming urge to eat as much as you can to try and speed up the treatment but that tends not to work (and inevitably leads to equally unpleasant high blood glucose readings an hour or so later).

I guess a hypo sort of feels like you’ve just woken up to find out you’re being chased by a giant tiger, but all whilst you’re a bit tipsy. Fortunately most people without diabetes tend not to find themselves in that sort of scenario (it’s a serious night out if that does happen to you…) but sadly for people with diabetes, these feelings are all too common.

It’s important that we don’t normalise the feeling though. A hypo is a serious medical event that needs immediate action and treatment to avoid any more serious issues – that’s the reality of what we live with on a day to day basis with diabetes.

You might also like